DEAR DR. ROACH: I read your column daily and have confidence in your advice. My question pertains to cholesterol, specifically LDL-P (particles) and how they differ from LDL-C (cholesterol). My cholesterol readings are as follows: total, 176; triglycerides, 170; HDL, 50; LDL, 92. My particle numbers are LDL-P of 1,570, and the SMLD-P was 930, so my doctor advised me to increase my pravastatin dose from 10 mg to 20 mg. Because of statin side effects, I resist increasing my dose.
Today, how often are physicians basing their prescriptions and advice on particle numbers rather than on cholesterol readings? I’m 80, in good health with no diabetes or known heart disease, try to eat a healthy diet and walk at least a mile daily. In your opinion, should I increase the statin dosage? — N.B.
ANSWER: There are two questions here. The first is whether the measurement of LDL particles adds value to the measuring of LDL cholesterol levels, and although there is some preliminary evidence that it might, most authorities don’t recommend using the reading except in certain high-risk populations, especially in people with diabetes.
The second question is when is it appropriate to increase the dose of statins? For most people, the recommended goal of therapy is an LDL number of less than 100, which you have already achieved with your medication, diet and exercise. Levels of less than 70 are advocated by some cardiologists in people of very high risk (such as people with multiple coronary artery blockages already).
Because you are at a reasonable level and don’t have diabetes or heart disease, and especially because you have side effects, I would not recommend increasing the dosage for someone in your situation. I do recommend continuing your healthy diet and walking, which have many benefits beyond cholesterol and the heart.
DEAR DR. ROACH: Ten years ago, I had many episodes of rapid heartbeats, diagnosed as atrial fibrillation. My cardiologist put me on a medication, which I took for a couple of years, but the A fib came back. The doctor changed my medication to sotalol, but that didn’t help either. I read that low magnesium could be a cause of atrial fibrillation, and I started taking calcium, magnesium and potassium, and have not an episode of rapid heartbeat for four years. I went back to my doctor, who told me it was a crazy idea. I haven’t seen him in four years. It seems a shame that we hear of so many treatments for A fib when it might be stopped with a simple supplement. — S.Z.
ANSWER: Well, it certainly isn’t a crazy idea, but low magnesium isn’t the only cause of atrial fibrillation, and supplementing magnesium and other electrolytes will not stop atrial fibrillation in most people. However, low blood magnesium levels are a recognized risk factor for developing atrial fibrillation, and giving magnesium during heart surgery reduces the risk of developing A fib afterward in some (but not all) studies, so there certainly is something to it. Also, oral magnesium can make other medications for A fib work more effectively. Since oral magnesium is safe and cheap, I think it is reasonable to try.
However, I am concerned because atrial fibrillation can go on in some people without their being aware of it, and the major risk of A fib is blood clots. I would recommend that you continue to get evaluated periodically to make sure your heart rate is persistently normal. I also would try to find a physician who is willing to work with you on combining “alternative” treatments like magnesium with traditional therapy if needed.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.
(c) 2014 North America Syndicate Inc.
All Rights Reserved